Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 22, 2019Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2019, 6:23 PM MST for Graham County, Pinal County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 6:23 PM MST (01:23 UTC)
Expired
Jul 22, 2019, 7:00 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Graham County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 129 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:26 PM MSTTSTM WND GST 6510 Ese Bylas, AZ65 MPH GUST RECORDED ON THE BLACK HILLS RAWS. TIME ESTIMATED BASED ON SATELLITE.
Jul 22, 6:45 PM MSTTSTM WND GST 7114 E Dudleyville, AZMESONET STATION QHRA3 HORSE CAMP. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:51 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2759 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS55 KTWC 230123
SVRTWC
AZC009-021-230200-
/O.NEW.KTWC.SV.W.0022.190723T0123Z-190723T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
623 PM MST Mon Jul 22 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Graham County in southeastern Arizona...
  East central Pinal County in southeastern Arizona...

* Until 700 PM MST.

* At 621 PM MST, a severe thunderstorm was located 5 miles north of 
  Klondike, moving southwest at 15 mph.  Also, a very strong outflow 
  has moved off the Mogollon Rim and is headed to the southwest and 
  recently crossed route 70. 

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Aravaipa Canyon Wilderness, Bylas, Fort Thomas, Calva, Klondyke and
  San Carlos Reservoir.

This includes Route 70 between mile markers 280 and 311.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3307 10981 3270 11027 3277 11052 3302 11063
      3337 11020
TIME...MOT...LOC 0121Z 067DEG 13KT 3300 11023 

HAIL...1.00IN
WIND...70MPH
 
$$

Cerniglia
1 follow-up statement
498 
WWUS55 KTWC 230154
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
654 PM MST Mon Jul 22 2019

AZC009-021-230204-
/O.EXP.KTWC.SV.W.0022.000000T0000Z-190723T0200Z/
Graham-Pinal-
654 PM MST Mon Jul 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES WILL EXPIRE AT 700 PM MST...
        
The storm wand outflow winds hich prompted the warning has moved out 
of the area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3307 10981 3270 11027 3277 11052 3302 11063
      3337 11020
TIME...MOT...LOC 0154Z 067DEG 13KT 3296 11035 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 2:59 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
259 PM MST Mon Jul 22 2019

.SYNOPSIS...Ample moisture and favorable flow will result in
scattered to numerous thunderstorms this afternoon into tonight.
Blowing dust due to thunderstorm gusts appear increasingly likely
late this afternoon and early evening. A chance of showers and
thunderstorms will continue Tuesday and into the upcoming weekend.

&&

.DISCUSSION...Large scale pattern and mesoscale features remain
favorable for organized thunderstorm activity with wet downburst
potential and strong organized outflow. Decent easterly storm level
flow with low level southerly inflow for 25-30kts of shear.
Surface based and ML CAPEs in the 1200 to 1800 J/kg range and nice
upper level diffluence. We had to wait an extra hour or so for
sufficient insolation due to earlier debris cloud clearing out
this morning. HRRR and UofA WRF models are doing pretty well again
today and still suggest broad strong outflow pushing from Tucson
to Phoenix late this afternoon into the evening. Our offices have
a blowing dust advisory to set the stage with an eye out for
possible warning levels below 1/4 mile. Marginal severe risk from
SPC and Slight on the excessive rainfall outlook from WPC both
look good. After a busy late afternoon and evening, some showers
will linger embedded in the debris could overnight.

For tomorrow, our high center remains consolidated near the
4-corners region with a nice easterly steering flow continuing
for storms. Deterministic GEFS/ECMWF have a weak impulse under the
high in southwest New Mexico shifting into SE AZ tomorrow
afternoon. That, combined with an above average flow may be enough
to reset for another solid chance of thunderstorms across the
area tomorrow afternoon and evening.

As we maintain this mid level easterly flow through mid week, it
will weaken a little and entrain a little bit of dry air, but we
should maintain enough lower level and boundary layer moisture to
recycle into some afternoon thunderstorms. However, there may be
days where they are not as well supported in valleys such as
Wed/Thu. With the high center finally in a position where it
wobbles back and forth overhead to northwest to northeast of us,
the overall trend will be better than the past couple of weeks
with up days and down days.

&&

.AVIATION...Valid through 24/00Z.
Scattered to numerous TSRA/SHRA starting from the White Mountains to
the Huachucas will move westward to the west of KTUS. This will
mainly affect KTUS, KOLS, and KSAD. Scattered to numerous -TSRA/-
SHRA continuing area-wide tonight as well which will continue to
affect KTUS and KOLS but should bring impacts to KDUG as well. Wind
gusts up to 55 kts may occur with the strongest TSRA.

Otherwise, cloud decks mainly 10k-15k ft MSL except MFVR cigs and
vsbys and potentially brief IFR conditions with strongest TSRA this
afternoon into tonight. Aside from tstm gusts, surface wind today
KTUS vicinity westward nwly 8-16 kts with gusts near 20 kts.
Surface wind today vicinity KSAD to KDUG ely to sely 8-18 kts with
gusts near 25 kts. Surface wind area-wide by end of period ely/sely
8-18 kts with gusts to 25 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms continue
throughout the afternoon and tonight. Scattered mainly afternoon and
evening thunderstorms will prevail Tuesday into next Sunday. Expect
gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds
Tuesday will be from the east to southeast mainly under 15 mph. 20-
foot winds Wednesday into Sunday will be primarily terrain driven at
less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 9 PM MST this evening for AZZ501-502-
504>506.

&&

Meyer/Pawlak

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 22, 4:40 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     17 E GREEN VALLEY       31.89N 110.72W
07/22/2019                   PIMA               AZ   PUBLIC

            DOWNED POWER LINES REPORTED ON SOCIAL MEDIA.

&&

RP
Special weather statement, Jul 22, 4:44 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Mon Jul 22 2019

AZZ503-504-515-230030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
444 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Green Valley, moving west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Green Valley, Tubac, Arivaca, Tumacacori, Amado and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3190 11102 3157 11102 3158 11159 3192 11155
TIME...MOT...LOC 2343Z 095DEG 19KT 3174 11113

Cerniglia
Special weather statement, Jul 22, 5:23 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
523 PM MST Mon Jul 22 2019

AZZ502-230115-
Tohono O'odham Nation including Sells-
523 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 615 PM
MST...

At 523 PM MST, Doppler radar was tracking a strong thunderstorm
south of Sells, moving north at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Sells, Topawa, Ali Chukson, Cowlic, Fresnal, Artesia and Ali Molina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3179 11178 3179 11203 3197 11203 3198 11178
TIME...MOT...LOC 0023Z 179DEG 9KT 3187 11189
Local storm report, Jul 22, 5:42 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     28 SSW THREE POINTS     31.70N 111.45W
07/22/2019  E67 MPH          PIMA               AZ   MESONET

            67 MPH GUST RECORDED AT THE SASABE RAWS
            OBSERVATION SITE. TIME OF OCCURRENCE IS
            ESTIMATED FROM RADAR.

&&

CSC
Local storm report, Jul 22, 5:53 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DUST STORM       8 SE MARANA             32.34N 111.07W
07/22/2019                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1319 CALLED TO REPORT VISIBILITY OF
            3/4 OF A MILE OR LESS ON THE I-10 NEAR
            CORTARO, AND WITNESSED PALLETS BEING BLOWN
            OFF A SEMI TRUCK AT INA/ORANGE GROVE.

&&

MP
Special weather statement, Jul 22, 5:55 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Mon Jul 22 2019

AZZ506-507-509>511-230130-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
555 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 630 PM MST...

At 553 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles east of Aravaipa Canyon Wilderness, or 27 miles northeast of
Mammoth, moving southwest at 45 mph.

Wind gusts up to 50 mph will be possible with this storm. Motorists
should watch for strong winds perpendicular to US Highway 70.

Locations impacted include...
Mammoth, Aravaipa Canyon Wilderness, Pima, Bylas, Fort Thomas, Calva
and Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3335 11018 3303 10973 3246 11022 3276 11072
TIME...MOT...LOC 0053Z 056DEG 39KT 3292 11023

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:23 PM MSTSpecial Weather StatementTWCPima52 min
Jul 22, 5:31 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 22, 5:55 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 22, 6:20 PM MSTDust Storm WarningTWCPinal25 min
Jul 22, 6:28 PM MSTSpecial Weather StatementTWC62 min
Jul 22, 6:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 22, 6:44 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 22, 6:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 22, 6:58 PM MSTFlash Flood WarningTWCPinal3 hr
Jul 22, 7:05 PM MSTSpecial Weather StatementTWCPinal25 min
Jul 22, 7:28 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 22, 8:13 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 23, 11:25 AM MSTFlash Flood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz9 hr
Jul 23, 2:00 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Jul 23, 2:49 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min
Jul 23, 4:53 PM MSTSpecial Weather StatementTWCGraham37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.